[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.159.197.114. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Clinical Observation
February 8, 2010

Ventricular Tachycardia After Ingestion of Ayurveda Herbal Antidiarrheal Medication Containing Aconitum

Author Affiliations

Author Affiliations: Department of Internal Medicine, Division of Cardiology, Cedars Sinai Medical Center, Los Angeles, California.

Arch Intern Med. 2010;170(3):303-305. doi:10.1001/archinternmed.2009.518
Abstract

Ayurveda is an East Indian tradition involving the treatment of medical ailments through the use of herbal medications. A previously asymptomatic 62-year-old man with a history of hypertension and stable coronary artery disease developed paresthesias and fascicular and ventricular tachycardia after ingestion of an Ayurveda bowel regimen containing substrates from the Aconitum species, which is a known neurotoxin and cardiotoxin. Findings of electrophysiologic study and cardiac magnetic resonance imaging were within normal limits, pointing to the ingestion of Aconitum as the most likely source of his arrhythmia.

×